Colorado, 2021

High Wind and Winter Weather in Colorado, December 15, 2021

December 15, 2021 · NWS BOU · 16 events in 16 counties and zones

A powerful cold front moved across northern Colorado in the morning. Bands of moderate to heavy snow showers in the mountains resulted in early morning snow squalls.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A powerful cold front moved across northern Colorado in the morning. Bands of moderate to heavy snow showers in the mountains resulted in early morning snow squalls. Colorado Department of Transportation had brief road closures along with parts of I-70 due to the limited visibility and hazardous road conditions that accompanied the snow squalls. Storm totals in the mountains generally ranged from 3.5 to 6.5 inches. As the cold front swept across the Front Range Foothills, Urban Corridor, and northeast CO plains, very strong post-frontal or bora winds developed. The strongest wind gusts ranged from 70 to 95 mph occurred in and near the foothills, and along and north of the I-76 corridor.

Several trees were knocked down, and then subsequent high winds and blowing dust occurred across the plains. Some of those trees crashed into nearby homes and onto parked automobiles. Numerous trucks tipped on I-25 and blowing dust resulted in numerous accidents and road closures. The northbound lanes of I-25 were closed to high profile and lightweight vehicles at Owl Canyon Road near the CO/WY state line due to the high winds. There were overturned semis on I-25, with windows blown out of cars in Boulder and Broomfield. Larimer County Road 38E, along the southeastern edge of Horsetooth Reservoir, was closed for more than 20 hours because of a downed utility line. Residents from hundreds of homes in the area were forced to detour through Loveland to get to Fort Collins. Denver International Airport reported 2,219 flight cancellations and 12,327 delays.

Xcel Energy reported that power outages peaked at about 63,000 customers during this high wind event. State Highway 52 was closed from New Raymer to Fort Morgan due to an accident and brownout conditions. The Sedgwick County Courthouse and Annex building closed early due to a power outage in Julesburg and forced the communications center to backup power. The Julesburg school district released all students early due to the outages. The Revere School District in Ovid released students early due to hazardous travel conditions across Sedgwick County. Phillips County also reported scattered power outages, uprooted trees, and some structural damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Dec 14, 7:57 PM MST, 6 hours 3 minutes earlier.

Area forecast discussion, Dec 14, 7:57 PM MST, 6 hours 3 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
757 PM MST Tue Dec 14 2021

.UPDATE...
Issued at 753 PM MST Tue Dec 14 2021

Everything looks on track based on current data.  There is some
potential for snow squall activity, over the I-70 Mtn Corridor
involving the rush hour Wednesday morning, as a band of heavier
snow moves across.

As for winds, HRRR continues to be consistent in showing very
strong/damaging winds developing by mid to late morning and
continuing thru mid to late Wed aftn. Strongest winds will focus in
and near the foothills and over the Palmer Divide.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 156 PM MST Tue Dec 14 2021

Main concern revolves around the high wind event for Wednesday
across the Front Range foothills and extending out over the
northeast plains. There will also be short period of moderate to
heavy snow possible over the mountains for late tonight and early
Wednesday morning.

The culprit is a strong system which will intensify across it tracks
from southwest Colorado and into east central Colorado by noon
Wednesday and then rapidly out into the central plains during the
afternoon. Weather parameters are coming together for a significant
high wind event for the foothills and plains. The track of the
low has shifted slightly southward over the past few runs so have
taken wind speeds down slightly over the northeast plains but
still high winds up to 65 mph on the plains. QG fields showing the
strongest downward ascent will be over southeast Colorado with
over 100mb/hr descent but weaker subsidence further north. Still
the surface gradient expected to tighten with surface gradient of
20-25mb across the state. In addition, cross sections showing
50-70kt cross barrier flow and a mean state critical layer
developing at 18z, also spells strong winds over the foothills/base
of the foothills up to 75kt.

Overall, have increased wind speeds in/around the foothills,
including western portions of the Denver area. Strongest winds
look to be from mid morning to late afternoon as the system
rapidly moves east of Colorado.

In addition, could see a brief period of moderate to heavy snow over
the mountains later tonight and early Wednesday morning with steep
lapse rates and strong QG forcing developing on the leading edge
of the storm system. Snow fall rates of 1-2 inches of snow are
possible for a short period of time, most likely from 4 am to 7
am. Expect lighter snowfall after the main frontal passage. Therefore
have issued a winter weather advisory for 3 to 7 inches for snow
coupled with the strong winds for late tonight through early
Wednesday evening.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 156 PM MST Tue Dec 14 2021

Wednesday night, the potent upper level storm system that brought
windy conditions to the forecast area will move into the Upper
Midwest with a moderate westerly flow aloft over Colorado. Winds
should be decreasing through the evening with still some wind gusts
to 60 mph in the foothills and gusts to 45 mph over the far
northeastern plains. There may be enough available moisture
combined with orographic lift to produce isolated to scattered
light snow showers over the high country, mainly over the higher
peaks.

On Thursday, a broad upper trough covers the western half of the
U.S. with a strong zonal flow over Colorado.  Models are showing
moisture increasing across the mountains during the afternoon with
scattered snow showers developing by late in the day. Further east
across the plains, dry conditions are expected due to downsloping
flow. In addition, this pattern should result in breezy conditions
across the higher mountains and foothills with gusts to 40 mph.
Gusty winds to 30 mph will also be possible from the Southern
Foothills eastward across the Palmer Divide and into Washington
County.

The chance of snow is expected to increase across the Northern
Mountains Thursday night into Friday as the upper level trough moves
across the Central and Northern Rockies and moisture deepens. The
orographics with this system are somewhat weak, therefore snowfall
amounts are expected to be generally light. Best guess is that
amounts will range between 1 and 5 inches, heaviest over the
Northern Gore and Park Ranges. Across the plains, dry, cooler and
breezy conditions (northern and eastern sections) are expected on
Friday behind the passage of a weak cold front.

Dry and breezy weather along with slightly warmer temperatures
are expected over the weekend as a flat upper level ridge of high
pressure moves over the region. An upper level shortwave skirting
Colorado to the north may produce a few light snow showers over
the Northern Mountains on Sunday, mainly over the higher peaks.

Early next week, upper level high pressure is progged to build
over the Rocky Mountain Region with dry and warmer weather
expected. The higher mountains and foothills should be windy
with breezy conditions across the Cheyenne Ridge and Palmer
Divide.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 753 PM MST Tue Dec 14 2021

Winds have become southerly. A quick band of showers will move
across between 12z and 15z with winds becoming southwest at 20 to
30 mph with gusts up to 40 mph. By mid to late morning winds will
become more westerly with speeds in the 30 to 40 mph range with
gusts to 60 mph possible through 21z. After 21z winds should
decrease with speeds in the 20 to 30 mph range with gusts to 50
mph thru 23z from the WNW. Blowing dust will also be possible with
visibility down to 3 miles at times.

&&

.FIRE WEATHER...
Issued at 156 PM MST Tue Dec 14 2021

Decided to issue a red flag warning for the Front Range foothills...Palmer
Divide and portions of the plains on Wednesday for the strong winds.
The humidity levels are more marginal as the Wednesday afternoon
humidity levels will be in the 17-25 percent range, but feel the
winds will trump all. Even today we had several small fire starts
with marginal red flag conditions.

The continued mostly dry and breezy to windy conditions may result
in elevated fire danger through much of the period across across
portions of North Central and Northeastern Colorado. At this
time, the greatest risk for fire danger looks to be on Thursday
and Sunday from the Southern Foothills eastward across the Palmer
Divide into the adjacent plains.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
High Wind Warning from 8 AM to 5 PM MST Wednesday for COZ035>051.

Red Flag Warning from 8 AM to 5 PM MST Wednesday for COZ215-216-
238>241-243>247-249.

Winter Weather Advisory from 2 AM to 8 PM MST Wednesday for
COZ031-033-034.

&&

UPDATE...RJK
SHORT TERM...Entrekin
LONG TERM...jk
AVIATION...RPK
FIRE WEATHER...Entrekin
Hazardous weather outlook, Dec 14, 9:45 AM MST, 16 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
945 AM MST Tue Dec 14 2021

COZ030>051-151645-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
945 AM MST Tue Dec 14 2021

...HIGH WIND WARNING IN EFFECT FROM 8 AM TO 5 PM MST WEDNESDAY...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

There will be elevated fire danger across lower elevations today
due to dry and breezy conditions. Areas across the Palmer Divide may
see briefly critical conditions but the coverage and duration
should be limited. Snowfall is expected to begin in the mountains
after 3 am tonight with possible moderate to heavy snow after 4
am. Strong westerly winds will also be increasing late tonight
with blowing snow and near zero visibilities for a short time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Strong and damaging winds are expected Wednesday as a strong
storm system races across the region. Wind gusts are expected to
reach 60 to 80 mph. Even stronger winds will be possible along and
near the foothills with gusts up 100 mph. Across the open areas
of the plains, blowing dust could reduce visibility to near zero
at times. A short-lived but significant impact on mountain travel
Wednesday morning will be possible when the strong winds and snow
prevail. The winds will subside quickly Wednesday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 high wind, 3 winter weather. Local standard time, as filed.

Winter Weather, West Jackson & West Grand Counties Above 9000 Feet

When
December 15, 2:00 AM MST to 8:00 PM MST
Where
West Jackson & West Grand Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
40.385, -106.230 (the zone’s center; the record gives no point)

Storm totals ranged from 4 to 6.5 inches.

Winter Weather, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet

When
December 15, 2:00 AM MST to 8:00 PM MST
Where
S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
40.382, -105.820 (the zone’s center; the record gives no point)

Storm totals ranged from 3.5 to 6 inches.

Winter Weather, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet

When
December 15, 2:00 AM MST to 8:00 PM MST
Where
S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
39.726, -105.675 (the zone’s center; the record gives no point)

Storm totals ranged from 3 to 6 inches. Snow squalls associated with the passage of the cold front resulted in brief road closures along parts of Interstate 70 due to hazardous driving conditions.

High Wind, Larimer & Boulder Counties Between 6000 & 9000 Feet

When
December 15, 8:00 AM MST to 5:00 PM MST
Where
Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
Measured
79 kt (91 mph) measured gust
Reported by
Mesonet
Coordinates
40.380, -105.410 (the zone’s center; the record gives no point)

Peak wind gusts included: 91 mph, 3 miles south-southwest of Boulder; 86 mph near Buckeye, 84 mph, 6 miles southwest of Carr; 79 mph near Nederland, 78 mph near Meeker Park, and 75 mph near Pinecliffe.

High Wind, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet

When
December 15, 8:00 AM MST to 5:00 PM MST
Where
Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
Measured
83 kt (96 mph) measured gust
Reported by
Mesonet
Coordinates
39.516, -105.413 (the zone’s center; the record gives no point)

Peak wind gusts included: 95 mph, 3 miles north-northeast of White Ranch Open Space; 94 mph at the Junction of Highways 93 and 72; 87 mph at the National Wind Technology Center and near Cheeseman, 85 mph near Floyd Hill, 83 mph near Pleasant View, 80 mph near Genesee, and 79 mph near Aspen Springs and Pinecliffe.

High Wind, Larimer County Below 6000 Feet / Nw Weld County

When
December 15, 8:00 AM MST to 5:00 PM MST
Where
Larimer County Below 6000 Feet / Nw Weld County forecast zone
Measured
72 kt (83 mph) measured gust
Reported by
Mesonet
Coordinates
40.611, -104.926 (the zone’s center; the record gives no point)

Peak wind gusts included 83 mph near Natural Fort Rest Area and 79 mph near Loveland.

High Wind, Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County

When
December 15, 8:00 AM MST to 5:00 PM MST
Where
Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County forecast zone
Measured
81 kt (93 mph) measured gust
Reported by
Mesonet
Coordinates
39.878, -105.220 (the zone’s center; the record gives no point)

Peak wind gusts included: 93 mph near Louisville, 89 mph at Rocky Mountain Metro Airport, 85 mph in southwest Arvada and 79 mph near Marshall.

High Wind, N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County

When
December 15, 8:00 AM MST to 5:00 PM MST
Where
N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
39.714, -104.707 (the zone’s center; the record gives no point)

Peak wind gusts included: 60 mph at Denver International Airport, with 59 mph at Centennial Airport, Englewood and Littleton.

High Wind, Ne Weld County

When
December 15, 8:00 AM MST to 5:00 PM MST
Where
Ne Weld County forecast zone
Measured
68 kt (78 mph) measured gust
Reported by
Mesonet
Coordinates
40.555, -104.392 (the zone’s center; the record gives no point)

Peak wind gusts included 78 mph, 11 miles northwest of Westplains.

High Wind, C & S Weld County

When
December 15, 8:00 AM MST to 5:00 PM MST
Where
C & S Weld County forecast zone
Measured
68 kt (78 mph) measured gust
Reported by
Mesonet
Coordinates
40.555, -104.392 (the zone’s center; the record gives no point)

Peak wind gusts included: 78 mph near Johnstown, 71 mph near Mead, 68 mph near Briggsdale, and 67 mph near Nunn and Severence.

High Wind, Morgan County

When
December 15, 8:00 AM MST to 5:00 PM MST
Where
Morgan County forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
40.263, -103.810 (the zone’s center; the record gives no point)

Peak wind gusts included 67 mph at Fort Morgan Municipal Airport. Power lines were downed in Brush.

High Wind, N & Ne Elbert County Below 6000 Feet / N Lincoln County

When
December 15, 8:00 AM MST to 5:00 PM MST
Where
N & Ne Elbert County Below 6000 Feet / N Lincoln County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
39.138, -103.825 (the zone’s center; the record gives no point)

Peak wind gusts included 60 mph at Fort Limon Municipal Airport.

High Wind, Logan County

When
December 15, 8:00 AM MST to 5:00 PM MST
Where
Logan County forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
Mesonet
Coordinates
40.725, -103.110 (the zone’s center; the record gives no point)

Peak wind gusts included: 75 mph near Sterling, 71 mph, 5 miles north of Pawnee Pass; 65 mph at Iliff and North Sterling Reservoir, and 62 mph near Peetz.

High Wind, Washington County

When
December 15, 8:00 AM MST to 5:00 PM MST
Where
Washington County forecast zone
Measured
68 kt (78 mph) measured gust
Reported by
ASOS
Coordinates
39.971, -103.201 (the zone’s center; the record gives no point)

Peak wind gusts included 78 mph in Akron and 69 mph near Union.

High Wind, Sedgwick County

When
December 15, 8:00 AM MST to 5:00 PM MST
Where
Sedgwick County forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
40.876, -102.352 (the zone’s center; the record gives no point)

Peak wind gusts included 64 mph near Ovid and 62 mph near Julesburg.

High Wind, Phillips County

When
December 15, 8:00 AM MST to 5:00 PM MST
Where
Phillips County forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
Mesonet
Coordinates
40.594, -102.358 (the zone’s center; the record gives no point)

Peak wind gusts included 81 mph, 8 miles south of Holyoke and 74 mph just southeast of Holyoke.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 992665, 992666, 992667, 992614, 992615, 992641, 992642, 992643, 992645, 992646, 992648, 992649, 992650, 992651, 992652, 992653.